Boots WebMD Partners in Health
Return To Boots

Diabetes health centre

Select a topic to explore more.
Select An Article

How to deal with an insulin overdose and other insulin complications

Cold sweats, trembling hands, intense anxiety, a general sense of confusion ... no, it's not the night before a big exam. These are the signs of low blood sugar or hypoglycaemia. They can also be the signs of an insulin overdose, a potentially dangerous complication with diabetes.

Hypoglycaemia happens to many people with diabetes, and it can sometimes be serious. Thankfully, most episodes related to insulin are avoidable if you stick with a few simple rules. BootsWebMD takes a look at how to handle the problem of insulin overdose. Read on to learn about how to prevent it and how to treat it.

When insulin works too well

Insulin stimulates the cells of the body to absorb sugar (glucose) out of the blood. It also inhibits the production of glucose by the liver. In type 1 diabetes no insulin is present. In type 2 diabetes, the body is resistant to the insulin that's there.

All people with type 1 diabetes need insulin injections. Many people with type 2 diabetes - those whose blood sugar can't be controlled with oral medicines, diet and exercise - need insulin injections.

There are several ways you can get too much insulin in your system:

  • You inject too much insulin because you have difficulty reading the syringes or vials or are unfamiliar with a new product.
  • You inject the right amount of insulin but the wrong type. For instance, you normally take 30 units of long-acting and 10 units of short-acting insulin. Injecting 30 units of short-acting insulin is an easy mistake to make.
  • You inject insulin, but then didn't eat. Insulin injections should be timed with meals. Blood sugar rises after meals, but without eating, insulin lowers blood sugar to a potentially dangerous level.

 

Symptoms of an insulin overdose

It doesn't matter how it happens. An insulin overdose always has the same effect - low blood sugar levels, or hypoglycaemia. Symptoms of hypoglycaemia include:

  • Anxiety
  • Confusion
  • Extreme hunger
  • Fatigue
  • Irritability
  • Sweating or clammy skin
  • Trembling hands.

If sugar levels continue to fall during an insulin overdose, serious complications - seizures and unconsciousness - can occur.

Low blood sugar, or hypoglycaemia, is defined as glucose levels less than 4mmol/L. However, some people with poorly controlled diabetes can experience the symptoms of ‘low’ blood sugar at normal blood sugar levels (4 to 8 mmol/L).

On the other hand, some people with diabetes won't experience these symptoms even at low sugar levels. For unclear reasons, some people have few warning signs when their blood sugars drop. This unawareness of low sugar is more common in people with type 1 diabetes.

Being unaware of low sugar levels means you're at higher risk of insulin problems. You may not have a warning that your sugar is low until you become too confused to correct the situation or become unconscious. Family and friends need to know what to do if the situation becomes serious.

Next Article:

WebMD Medical Reference

Diabetes newsletter

Tips for managing your diabetes.
Sign Up Now!

WebMD Video: Now Playing

person pricking finger

Managing diabetes

Learn how to eat, exercise, test your blood sugar, and take medicine to manage your diabetes.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
woman holding hair
Natural help for dry or damaged hair
woman in bikini
Get ready for swimsuit season
hand extinguishing cigarette
13 best tips to stop smoking
Immune-boosting foods
The role of diet
79x79_not_good_for_you.jpg
18 secrets men want you to know
boy looking at broccoli
Quick tips for feeding picky eaters
hamburger and fries
A guide for beginners
salmon dinner
A diet to boost your mood & energy
polka dot dress on hangar
Lose weight without dieting